Alert archive / Wyoming / Red Flag Warnings in 2020
Red Flag Warning 21, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Sep 23, 2020, 1:55 PM MDT for Campbell County, Crook County, Weston County, Wyoming. It took effect at Sep 24, 2020, 12:00 PM MDT. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 23, 2020, 1:55 PM MDT (19:55 UTC)
- In effect from
- Sep 24, 2020, 12:00 PM MDT
- Expired
- Sep 24, 2020, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
Counties Campbell County, WY, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 165 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 7:04 PM MDT | NON-TSTM WND GST 50 | 7 Nw Rockypoint, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 7.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3122 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
887 WWUS83 KUNR 231955 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 155 PM MDT Wed Sep 23 2020 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST WYOMING PLAINS... ...FIRE WEATHER WATCH REMAINS IN EFFECT FOR THURSDAY AFTERNOON AND EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR PORTIONS OF WESTERN SOUTH DAKOTA AND THE BLACK HILLS... .Warm temperatures, low relative humidity, and gusty west to southwest winds will support critical fire weather conditions Thursday afternoon and evening, especially across the northeastern Wyoming plains with near-critical conditions expected in the Black Hills and portions of western South Dakota. WYZ314>317-241100- /O.UPG.KUNR.FW.A.0017.200924T1800Z-200925T0200Z/ /O.NEW.KUNR.FW.W.0021.200924T1800Z-200925T0200Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 155 PM MDT Wed Sep 23 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 8 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains and 317 Weston County Plains. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ319>327-329-332-WYZ318-241100- /O.CON.KUNR.FW.A.0017.200924T1800Z-200925T0200Z/ Northern Black Hills-Central Black Hills-Southern Black Hills- Fall River County Area-Northern Foot Hills-Eastern Foot Hills- Custer County Plains-Pine Ridge Area-Butte County Area- West Central Plains-Badlands Area-Wyoming Black Hills- 155 PM MDT Wed Sep 23 2020 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 318, 319, 320, 321, 322, 323, 324, 325, 326, 327, 329, AND 332... * AFFECTED AREA...Fire Weather Zones 318 Wyoming Black Hills, 319 Northern Black Hills, 320 Central Black Hills, 321 Southern Black Hills, 322 Fall River County Area, 323 Northern Foot Hills, 324 Eastern Foot Hills, 325 Custer County Plains, 326 Pine Ridge Area, 327 Butte County Area, 329 West Central Plains and 332 Badlands Area. * WINDS...Southwest 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A fire weather watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible red flag warnings. && $$
3 follow-up statements
452 WWUS83 KUNR 240824 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 224 AM MDT Thu Sep 24 2020 ...RED FLAG WARNING NOW IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST WYOMING PLAINS... .Warm temperatures, low relative humidity, and gusty west to southwest winds will support critical fire weather conditions this afternoon and evening across portions of northeast Wyoming. SDZ319>327-329-332-WYZ318-240930- /O.CAN.KUNR.FW.A.0017.200924T1800Z-200925T0200Z/ Northern Black Hills-Central Black Hills-Southern Black Hills- Fall River County Area-Northern Foot Hills-Eastern Foot Hills- Custer County Plains-Pine Ridge Area-Butte County Area- West Central Plains-Badlands Area-Wyoming Black Hills- 224 AM MDT Thu Sep 24 2020 ...FIRE WEATHER WATCH IS CANCELLED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 318, 319, 320, 321, 322, 323, 324, 325, 326, 327, 329, AND 332... The National Weather Service in Rapid City has cancelled the Fire Weather Watch. $$ WYZ314>317-242330- /O.CON.KUNR.FW.W.0021.200924T1800Z-200925T0200Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 224 AM MDT Thu Sep 24 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains and 317 Weston County Plains. * WINDS...West 15 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
295 WWUS83 KUNR 242019 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 219 PM MDT Thu Sep 24 2020 ...RED FLAG WARNING IN EFFECT THROUGH 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST WYOMING PLAINS... .Warm temperatures, low relative humidity, and gusty west to southwest winds will support critical fire weather conditions into the evening across portions of northeast Wyoming. A cold front will move through this evening, bringing slightly higher relative humidity and a period of gusty northwest winds. WYZ314>317-250200- /O.CON.KUNR.FW.W.0021.000000T0000Z-200925T0200Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 219 PM MDT Thu Sep 24 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains and 317 Weston County Plains. * WINDS...West 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
769 WWUS83 KUNR 250200 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 800 PM MDT Thu Sep 24 2020 WYZ314>317-250300- /O.EXP.KUNR.FW.W.0021.000000T0000Z-200925T0200Z/ Northern Campbell-Southern Campbell-Crook County Plains- Weston County Plains- 800 PM MDT Thu Sep 24 2020 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, AND 317... West to southwest winds have diminished following sunset. A cold front crossing the area will bring strong northwest winds overnight; however, relative humidity values will increase through the night. Therefore, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Sep 23, 11:50 AM MDT, 2 hours 5 minutes earlier.
Area forecast discussion, Sep 23, 11:50 AM MDT, 2 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1150 AM MDT Wed Sep 23 2020
.DISCUSSION...(Today Through Tuesday)
Issued at 139 AM MDT Wed Sep 23 2020
NE Pac upper trough will begin to shift east supporting semi-
active flow into the Northern Plains. Weak impulse and associated
sfc reflection traversing the region, supporting a band of
showers/sprinkles across the western quarter. This activity is
expected to shift NE through the morning, with most activity not
reaching the ground. Sfc cool front will slide through the region
today, with breezy NW winds expected. Sfc trough will hang up in
NW SD, with sufficient LL moisture in place. This combined with
diurnal heating may be enough to support a few isolated showers/TS
over NW SD this afternoon as indicated in a few hires models.
Have added a low pop for this. Otherwise, another warm breezy day
Thursday ahead of the next system supporting critical fire weather
conds. Another cool front will shift through the region Thurs
night, supporting continued breezy conds. A stronger wave is
progged for this weekend. However, given a lack of LL/GOMEX
moisture, any precip amounts will be scattered and minimal, and
mainly confined to the NW third. Broad troughing will set up over
central Canada, with a western NOAM ridge. A strong clipper type
system will usher in this pattern Monday of next week, with
forecast models continuing to indicate the potential for a high
wind event with this system. Something to keep an eye on for next
week. Cool NW flow will then persist through much of next week
with the western CONUS ridge slowly shifting east, supporting a
slow warming trend toward the end of next week.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1148 AM MDT Wed Sep 23 2020
VFR conditions through the period.
&&
.FIRE WEATHER...
Issued At 139 AM MDT Wed Sep 23 2020
Warm and mainly dry weather is expected through the rest of the
week with near critical fire weather conditions at times and
generally poor overnight RH recovery. Although not headline
worthy, minimum RH values in the upper teens coupled with breezy
NW winds will result in elevated fire weather across portions of
NE WY and far SW SD for this afternoon.
Much warmer weather is expected Thursday with dry west-southwest
winds ahead of a cold front. Critical to near- critical RH and
winds are expected across NE WY into far western SD. The highest
likelihood of overlap of critical conditions and receptive fuels
will be in NE WY Thursday afternoon, with lesser confidence in the
overlap into the western SD plains. The most likely scenario for
western SD will likely include critical minimum RH values, but
only occasional wind gusts to near critical levels. A fire weather
watch remains in effect.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Thursday afternoon through Thursday
evening for SDZ319>327-329-332.
WY...Fire Weather Watch from Thursday afternoon through Thursday
evening for WYZ314>318.
&&
DISCUSSION...JC
AVIATION...MLS
FIRE WEATHER...JCHazardous weather outlook, Sep 23, 6:08 AM MDT, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 608 AM MDT Wed Sep 23 2020 SDZ001-002-012-013-024>031-041-042-072>074-241300- Harding-Perkins-Butte-Northern Meade Co Plains- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 608 AM MDT Wed Sep 23 2020 This Hazardous Weather Outlook is for northwestern South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Near-critical fire weather conditions may develop Thursday afternoon, with very high grassland fire danger on the plains, so a Fire Weather Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ014-032-043-044-046-047-049-241300- Ziebach-Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 608 AM MDT Wed Sep 23 2020 /708 AM CDT Wed Sep 23 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-241300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 608 AM MDT Wed Sep 23 2020 This Hazardous Weather Outlook is for northeastern Wyoming and the Black Hills of Wyoming. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Near-critical fire weather conditions may develop Thursday afternoon, so a Fire Weather Watch is in effect. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Red Flag Warnings in Wyoming, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.